South Dakota, 2011

Damaging Wind in South Dakota, June 18, 2011

June 18, 2011 · NWS UNR · 1 event in 1 county or zone

A thunderstorm developed over Fall River County and produced 60 mph wind gusts in Oelrichs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm developed over Fall River County and produced 60 mph wind gusts in Oelrichs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 12:33 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 18, 12:33 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
133 PM MDT SAT JUN 18 2011

.DISCUSSION...19Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER
THE EASTERN DAKOTAS AND CENTRAL NEBRASKA WITH WEAK LEE TROF
DEVELOPING ACROSS EASTERN WYOMING. STRONG LOW PRESSURE IS LOCATED
IN SOUTHERN SASKATCHEWAN ASSOCIATED WITH LARGE...NEARLY STATIONARY
UPPER LEVEL LOW. TEMPERATURES ACROSS THE FORECAST AREA ARE IN THE
UPPER 60S TO UPPER 70S WITH SOUTHERLY WINDS OF 10 TO 20 MPH.

UNSETTLED WEATHER WILL PERSIST THROUGH MUCH OF THIS COMING WEEK.
THE MOST UNSETTLED PERIOD LOOKS TO BE FROM SUNDAY AFTERNOON
THROUGH MONDAY NIGHT WHEN AN UPPER LEVEL SYSTEM TRACKS ACROSS THE
REGION. SEVERE STORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS TODAY AND SUNDAY...WITH HEAVY RAINFALL BECOMING AN
INCREASING CONCERN LATE SUNDAY THROUGH MONDAY NIGHT.

FOR THIS AFTERNOON...LEE TROF WILL CONTINUE TO STRENGTHEN TODAY
AS WEAK LOW PRESSURE DEVELOPS ACROSS CENTRAL WYOMING.
THUNDERSTORMS HAVE INITIATED WITH A WEAK WAVE ACROSS SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE...AND ARE MOVING GENERALLY
EAST. THERE IS A NORTH/SOUTH BOUNDARY ACROSS THE WESTERN SOUTH
DAKOTA PLAINS...SO WILL HAVE TO WATCH CAREFULLY FOR ANYTHING
INITIATING THERE. SHOULD ALSO BE SOME CONVECTION FIRING OFF OF
THE BLACK HILLS THIS AFTERNOON. CAPE AND SHEAR VALUES NOT AS
IMPRESSIVE AS THEY WERE ADVERTISED YESTERDAY...BUT STILL ENOUGH TO
GET SOME THUNDERSTORMS GOING. A FEW STORMS COULD BE STRONG TO
SEVERE...WITH WIND AND HAIL THE MAIN CONCERN.

BY SUNDAY MORNING...UPPER TROF WILL BE STRENGTHENING AND DIGGING
SOUTH ACROSS THE INTERMOUNTAIN WEST. STRONGER SHORTWAVE ENERGY
WILL BEGIN TO WRAP AROUND THE TROF AND MOVE NORTHEAST ACROSS THE
NORTHERN HIGH PLAINS. CHANCES FOR SHOWERS AND STORMS WILL INCREASE
AS THE DAY PROGRESSES. THE BETTER THREAT FOR SEVERE STORMS LOOKS
TO BE ACROSS SOUTHWESTERN INTO CENTRAL SD DURING THE AFTERNOON AND
EVENING...BUT THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE
ENTIRE CWA. HIGHS WILL AGAIN BE IN THE UPPER 60S AND 70S...WARMEST
TOWARD SOUTH CENTRAL SD.

THE THREAT FOR HEAVY RAINFALL WILL INCREASE BY SUNDAY NIGHT AND
CONTINUE ON MONDAY AS UPPER TROF AND DEVELOPING LOW MOVES ACROSS THE
CENTRAL ROCKIES INTO THE NORTHERN AND CENTRAL PLAINS. SURFACE LOW
WILL DEVELOP ACROSS COLORADO BY SUNDAY EVENING AND ALLOW FOR
EAST-NORTHEAST FLOW AT LOW LEVELS SUNDAY NIGHT AND MONDAY. THE
UPSLOPE FLOW WILL ENHANCE SHOWER ACTIVITY AND HELP TO POSSIBLY
PRODUCE WIDESPREAD SIGNIFICANT RAINFALL ACROSS MUCH OF WESTERN
SOUTH DAKOTA. 1 TO 2 INCH RAINFALL AMOUNTS LOOK POSSIBLE ACROSS
THE AREA LATE THIS WEEKEND THROUGH MONDAY NIGHT...WITH LOCALLY
HIGHER AMOUNTS FROM THE BLACK HILLS EASTWARD INTO CENTRAL SD.

EXTENDED...THE UPPER LEVEL LOW WILL SHIFT EAST OF THE AREA
TUESDAY...TAKING THE BACK EDGE OF THE PRECIPITATION AWAY FROM THE
CWA FROM WEST TO EAST. A WEAK UPPER LEVEL RIDGE WILL BRING A DRY
PERIOD WEDNESDAY. AN UPPER LEVEL TROUGH THEN DEEPENS OVER WESTERN
NORTH AMERICA...RESULTING IN SOUTHWEST FLOW ALOFT FOR THE CWA. A
RETURN TO UNSETTLED WEATHER IS EXPECTED BY THE END OF THE WEEK
INTO THE FOLLOWING WEEK. TEMPERATURES WILL BE BELOW NORMAL
TUESDAY...BUT THEN WARM BACK TO NEAR SEASONAL LEVELS AS A
850-700MB THERMAL RIDGE REDEVELOPS OVER THE CWA.

&&

.AVIATION...MOSTLY VFR CONDITIONS ARE EXPECTED TONIGHT. THE
EXCEPTION WILL BE IN/NEAR TSRA...WHERE IFR/MVFR CIGS/VSBYS ARE
EXPECTED.

&&

.HYDROLOGY...12Z GFS/ECMWF IN GOOD AGREEMENT TAKING UPPER LOW ACROSS
NORTHERN CO THROUGH NEBRASKA SUNDAY NIGHT INTO MONDAY NIGHT.
PRECIPITABLE WATERS AROUND 150 PERCENT OF NORMAL WILL WRAP AROUND
SYSTEM INTO THE CWA. WIDESPREAD 1-2 INCH RAINFALL AMOUNTS FROM
NORTHWEST THROUGH SOUTH CENTRAL SD ARE POSSIBLE. EMBEDDED
CONVECTION MAY LEAD TO LOCALLY HIGHER AMOUNTS AND FLASH FLOODING.
POTENTIAL UPSLOPE ENHANCEMENT ON THE NORTH/EAST SLOPES OF THE
BLACK HILLS ALSO POSSIBLE. IF HEAVIER RAINS HIT A LARGE ENOUGH
AREA...AREAL FLOODING MAY RESULT ON LARGER WATERWAYS. HYDRO WATCH
MAY EVENTUALLY BE NEEDED IF MODEL GUIDANCE CONTINUES CURRENT
PATH OF SYSTEM. CURRENT THINKING IS THE THREAT FOR NORTHEAST WY
HAS DIMINISHED...SO WILL EMPHASIZE SD IN OUTLOOK PRODUCT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 18, 1:04 PM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
204 PM MDT SAT JUN 18 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
204 PM MDT (304 PM CDT) SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON AND INTO TONIGHT AS AN UPPER LEVEL DISTURBANCE CROSSES
THE AREA. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS THE BLACK
HILLS AND WESTERN SOUTH DAKOTA PLAINS. A FEW STORMS COULD BE
STRONG TO SEVERE ACROSS THE BLACK HILLS AREA AND MUCH OF THE WESTERN
SOUTH DAKOTA PLAINS...MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE
HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH EARLY
NEXT WEEK AS A STRONG UPPER LEVEL SYSTEM MOVES THROUGH THE REGION.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA SUNDAY INTO SUNDAY NIGHT...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS FROM ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO A
POSSIBILITY.

THERE IS ALSO THE THREAT FOR HEAVY RAINFALL AND FLOODING FROM LATE
SUNDAY THROUGH MONDAY NIGHT AS AN UPPER LEVEL LOW MOVES ACROSS
THE REGION. LARGE AMOUNTS OF MOISTURE MAY WRAP AROUND THE SYSTEM
INTO WESTERN SOUTH DAKOTA. RELATIVELY WIDESPREAD SHOWERS AND
THUNDERSTORMS MAY BE THE RESULT FROM SUNDAY AFTERNOON THROUGH MONDAY
NIGHT. UPSLOPE ENHANCED FLOW IS ALSO POSSIBLE.

SOME UNCERTAINTY STILL EXISTS WITH THE EXACT TRACK AND SPEED OF
THE UPPER LOW...BUT IF THE CURRENT FORECAST TRACK HOLDS
TRUE...WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS WOULD OCCUR OVER
NORTHWESTERN THROUGH SOUTH CENTRAL SOUTH DAKOTA...SUNDAY NIGHT
THROUGH MONDAY NIGHT. THE THREAT OF HEAVY RAINS HAS DIMINISHED FOR
MOST OF NORTHEASTERN WYOMING...WITH THE EXCEPTION OF THE BEAR
LODGE MOUNTAINS AND THE COLONY AREA.

GIVEN THE LIKELIHOOD OF EMBEDDED THUNDERSTORMS AND UPSLOPE FLOW
ON THE EAST AND NORTH SLOPES OF THE BLACK HILLS...LOCALLY HEAVIER
RAINFALL AMOUNTS ARE POSSIBLE. FLASH FLOODING COULD OCCUR WITH ANY
HEAVIER RAIN SHOWER OR THUNDERSTORM. AREAL FLOODING MAY ALSO
OCCUR ON LARGER WATERWAYS DUE TO THE POTENTIAL WIDESPREAD NATURE
OF THE PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 18, 3:03 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT SAT JUN 18 2011

SDZ027-041-182245-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
403 PM MDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FALL RIVER COUNTY UNTIL
445 PM MDT...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARDMORE...OR 25 MILES SOUTHEAST OF
EDGEMONT...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OELRICHS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RUDGE

The radar

The Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
June 18, 3:50 PM MST
Where
Fall River County, Oelrichs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.200, -103.150

Wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306251.